NEW HAVEN, Conn. (WTNH) — It’s a popular over-the-counter sleep aid that’s cost-effective and works for a lot of people. But new research published by the CDC shows an increase in melatonin poisoning in children, and it could have something to do with the quality of the supplements themselves.
“After 1994, anything labeled as a dietary supplement is completely unregulated,” said Dr. Carl Baum, a pediatric emergency medical doctor and a toxicologist at Yale School of Medicine.
This lack of regulation, Baum suggests, can lead to the ingestion of incorrect dosages, or even contaminants. And that’s extra concerning when it comes to children.
For years, poison control centers across the country have seen a major spike in the number of kids ingesting melatonin. There was another jump during the COVID-19 pandemic. In fact, according to one study from the Children’s Hospital of Michigan, the number of kids ingesting melatonin has jumped 530% over the past decade.
“Pediatric hospitalizations and more serious outcomes due to melatonin ingestions increased during the study period, primarily related to an increase in unintentional ingestions among children aged ≤5 years,” the study’s authors wrote.
In this age group, the recommended dose of melatonin is much smaller than it is for adults, but parents should always consult with a pediatrician first. Even still, can you be sure of how much, or how little, you or your child are actually ingesting with each supplement?
“If it’s labeled dietary supplement, you have no idea what you’re taking,” said Baum, who likened the lack of regulations to the “Wild West.”
“It’s very distressing because, in addition to the labeling of dose, we don’t know about contaminants and adulterants in these products that may cause problems,” he said.
“Bottom line, if it says dietary supplement, you don’t know what’s in it.”
Baum said the main side effects of excess melatonin ingestion would be excessive sleepiness, headache and nausea. A good idea is to treat melatonin like all medications, and store it out of the reach of children.
The CDC has additional tips here for keeping medication safely away from kids.